Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 9, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 7, 2024, 2:23 AM CDT for 11 counties in Kansas. It took effect at Apr 7, 2024, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2024, 2:23 AM CDT (07:23 UTC)
- In effect from
- Apr 7, 2024, 10:00 AM CDT
- Expired
- Apr 7, 2024, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678 WWUS73 KICT 070723 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 223 AM CDT Sun Apr 7 2024 KSZ032-033-047>053-067-068-071530- /O.NEW.KICT.WI.Y.0009.240407T1500Z-240408T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Sylvan Grove, Peabody, Cottonwood Falls, Lyons, Great Bend, Russell, Wilson, Strong City, Salina, Ellsworth, Hutchinson, Sterling, Hillsboro, Newton, Marion, McPherson, and Lincoln 223 AM CDT Sun Apr 7 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Butler
4 follow-up statements
464 WWUS73 KICT 071507 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1007 AM CDT Sun Apr 7 2024 KSZ032-033-047>053-067-068-080000- /O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Great Bend, Ellsworth, Lyons, Marion, Salina, Strong City, Wilson, Lincoln, McPherson, Sterling, Sylvan Grove, Cottonwood Falls, Russell, Peabody, Hillsboro, Newton, and Hutchinson 1007 AM CDT Sun Apr 7 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
967 WWUS73 KICT 071517 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1017 AM CDT Sun Apr 7 2024 KSZ032-033-047>053-067-068-080000- /O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey- Including the cities of Great Bend, Ellsworth, Lyons, Marion, Salina, Strong City, Wilson, Lincoln, McPherson, Sterling, Sylvan Grove, Cottonwood Falls, Russell, Peabody, Hillsboro, Newton, and Hutchinson 1017 AM CDT Sun Apr 7 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. Blowing dust will also be likely which may reduce visibility at times, especially for areas near Interstate 70. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
848 WWUS73 KICT 071646 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1146 AM CDT Sun Apr 7 2024 KSZ032-033-047>049-080000- /O.UPG.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/ /O.NEW.KICT.HW.W.0003.240407T1646Z-240408T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Wilson, Ellsworth, Lincoln, Russell, Salina, Great Bend, and Sylvan Grove 1146 AM CDT Sun Apr 7 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph. Blowing dust will also be likely which may reduce visibility at times, especially for areas near Interstate 70.50 * WHERE...Barton, Ellsworth, Lincoln, Russell, and Saline Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ050>053-067-068-080000- /O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/ Rice-McPherson-Marion-Chase-Reno-Harvey- Including the cities of Newton, Cottonwood Falls, Sterling, Hillsboro, Marion, Lyons, Strong City, Hutchinson, Peabody, and McPherson 1146 AM CDT Sun Apr 7 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Chase, Marion, McPherson, Rice, Harvey, and Reno Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Pearce
300 WWUS73 KICT 072337 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 637 PM CDT Sun Apr 7 2024 KSZ032-033-047>049-080045- /O.EXP.KICT.HW.W.0003.000000T0000Z-240408T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Wilson, Salina, Russell, Ellsworth, Great Bend, Lincoln, and Sylvan Grove 637 PM CDT Sun Apr 7 2024 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... $$ KSZ050>053-067-068-080045- /O.EXP.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/ Rice-McPherson-Marion-Chase-Reno-Harvey- Including the cities of Hillsboro, Hutchinson, Peabody, Sterling, Strong City, Newton, McPherson, Marion, Cottonwood Falls, and Lyons 637 PM CDT Sun Apr 7 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... $$ Kleinsasser
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 12:31 AM CDT, 1 hour 52 minutes earlier. Its key messages:
- * Multiple hazards today including: damaging winds, extreme fire danger, and strong to severe thunderstorms * Windy again Sunday with very high to extreme fire danger once again * Showers/storms possible across late Monday through late Wednesday night, especially across southern KS
Area forecast discussion, Apr 7, 12:31 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1231 AM CDT Sun Apr 7 2024 .KEY MESSAGES... * Multiple hazards today including: damaging winds, extreme fire danger, and strong to severe thunderstorms * Windy again Sunday with very high to extreme fire danger once again * Showers/storms possible across late Monday through late Wednesday night, especially across southern KS && .DISCUSSION... Issued at 145 PM CDT Sat Apr 6 2024 As of 145 pm Saturday afternoon, a potent midlevel trough was ejecting across the central High Plains while becoming more- negatively tilted with time. An attendant, deep, surface low was positioned in northeast CO with a dryline extending southward near Dodge City and southward from there. Modest low-level moisture continues to advect northward ahead of the dryline with dew points in the upper 40s to near 50. Additional low-level moistening is expected through mid-afternoon with the aid of southerly wind gusts up to 60 mph. Latest short range deterministic and ensemble guidance remains quite consistent with convection developing along the dryline from central NE, southward into portions of central and south central KS. The most likely time window for storm initiation is in the 3 to 5 pm timeframe. Zooming in closer to our area, the most likely zone for storm initiation extends from Lincoln county, southward through portions of Ellsworth, Rice, Reno, Kingman, and Harper counties. It's likely that areas west of there will remain dry. As these storms develop, they will quickly race east and northeast at 50-60 mph. Storm residence time at any given location will be 30 minutes or less. As far as severity goes, an impressive veering wind profile may support supercell-like structures from time to time. Low-level moisture and associated instability will be the limiting factor for a more prolific event. All of that to say, damaging winds up to 65 mph, hail to the size of quarters, and brief funnels and/or tornadoes cannot be ruled out. Storm activity should exit eastern KS by 11 pm this evening. The surface low will slide across NE tonight into Sunday, leaving westerly low-level flow across the area Sunday. A stout surface pressure gradient will keep westerly winds gusty up to 50 mph during much of the late morning and afternoon, especially across central KS. Beyond Sunday, a secondary midlevel low will eject across southern Plains Monday night through Wednesday night, increasing rain chances across mainly southern and southeast KS. Like prior forecasts, the best rain chances look to remain across OK/TX, unfortunately. Otherwise, midlevel ridging builds in through late week with mild temperatures. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1227 AM CDT Sun Apr 7 2024 Light southwest winds tonight will become more westerly as we move into the day on Sunday. Speeds will pick up once again with some gusts over 40 kts possible in central KS impacting KRSL and KGBD, especially early in the day. VFR is expected to prevail with winds diminishing by early evening. && .FIRE WEATHER... Issued at 145 PM CDT Sat Apr 6 2024 Dangerous fire weather conditions will continue across central KS this afternoon. A sharp dryline is poised to progress into central KS by 3 pm with a rapid decrease in relative humidity expected with its passage. Relative humidity values as low as 10 percent are probable. Combining this very dry low-level environment with southwesterly winds at 30-40 mph, gusting up to 60 mph will create very difficult conditions for fire suppression. An additional wind shift to the west is expected by early evening with speeds gradually decreasing to 15-25 mph. Another afternoon of very high to extreme fire danger is expected Sunday for areas along and west of I-135. Westerly winds at 25-35 mph, gusting upwards of 50 mph are expected with relative humidity values falling into the 15-25 percent range. Humidity recovery above 50 percent is expected Sunday night along with much lighter wind speeds in the 10-15 mph range. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BMB AVIATION...MWM FIRE WEATHER...BMB
Hazardous weather outlook, Apr 6, 11:22 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 1122 PM CDT Sat Apr 6 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1122 PM CDT Sat Apr 6 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Windy and dry conditions will support very high to near extreme grassland fire danger across portions of central and south-central Kansas on Sunday. Westerly wind gusts up to around 50 mph are expected across portions of central Kansas. Chances for showers and thunderstorms exist from late Monday to early Thursday. Currently severe weather is not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 6, 8:46 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Wichita KS
846 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Non-Tstm Wnd Gst 1 SSE Wichita Eisenhowe 37.65N 97.43W
04/06/2024 M53 MPH Sedgwick KS ASOS
ASOS station KICT Wichita Eisenhower
Airport.
0110 PM Non-Tstm Wnd Gst 1 W Canton 38.38N 97.44W
04/06/2024 M58 MPH McPherson KS Mesonet
Mesonet station UP317 0.8 W Canton (UPR).
0121 PM Non-Tstm Wnd Gst Coffeyville Airport 37.08N 95.57W
04/06/2024 M53 MPH Montgomery KS ASOS
0146 PM Non-Tstm Wnd Dmg El Dorado 37.82N 96.86W
04/06/2024 Butler KS Emergency Mngr
A 30-inch diameter tree was blown down in El
Dorado.
0152 PM Non-Tstm Wnd Dmg Haysville 37.57N 97.36W
04/06/2024 Sedgwick KS Broadcast Media
A large mostly dead tree was blown down in
Haysville. Report courtesy KAKE.
0244 PM Non-Tstm Wnd Gst Salina Municipal Airpor 38.79N 97.65W
04/06/2024 M53 MPH Saline KS ASOS
0316 PM Non-Tstm Wnd Gst Great Bend Airport 38.35N 98.88W
04/06/2024 M58 MPH Barton KS ASOS
0334 PM Non-Tstm Wnd Gst Russell Airport 38.87N 98.81W
04/06/2024 M67 MPH Russell KS ASOS
0355 PM Non-Tstm Wnd Gst 3 NNE Bunker Hill 38.91N 98.67W
04/06/2024 M55 MPH Russell KS Mesonet
KSU mesonet station.
0401 PM Non-Tstm Wnd Gst Great Bend Airport 38.35N 98.88W
04/06/2024 M63 MPH Barton KS AWOS
0500 PM Non-Tstm Wnd Gst Newton Airport 38.06N 97.28W
04/06/2024 M52 MPH Harvey KS AWOS
0513 PM Non-Tstm Wnd Gst Chanute Airport 37.67N 95.48W
04/06/2024 M52 MPH Neosho KS ASOS
0515 PM Non-Tstm Wnd Gst 5 SW Westfall 38.87N 98.06W
04/06/2024 M67 MPH Lincoln KS Dept of Highways
Measured by KDOT weather station on I-70 at
milepost 229.
0515 PM Non-Tstm Wnd Gst Lyons Airport 38.34N 98.23W
04/06/2024 M54 MPH Rice KS AWOS
0526 PM Non-Tstm Wnd Gst Hutchinson Airport 38.07N 97.86W
04/06/2024 M58 MPH Reno KS ASOS
0552 PM Non-Tstm Wnd Gst Strother Field Airport 37.17N 97.03W
04/06/2024 M56 MPH Cowley KS ASOS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:18 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Apr 6, 8:01 PM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Apr 7, 11:46 AM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.